Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 321, NWS Quad Cities, IA

July 30, 2024Keokuk County, Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 30, 2024, 4:44 AM CDT for Keokuk County, Washington County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2024, 4:44 AM CDT (09:44 UTC)
Expired
Jul 30, 2024, 5:30 AM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 4:02 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:22 AM CDT, 1 hour 22 minutes earlier. Its key messages:

  • Strong to severe storms are possible today across the entire area along. There is also a heat advisory along and south of a line from Keosauqua Iowa to Fort Madison to Macomb Illinois.
  • Periodic chances of showers and storms remain in the forecast today through Friday.
  • Hot and humid conditions are forecast to continue through Thursday, with more heat headlines possible.
  • Dry conditions likely for the upcoming weekend.
Area forecast discussion, Jul 30, 3:22 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
322 AM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Strong to severe storms are possible today across the entire
  area along. There is also a heat advisory along and south of
  a line from Keosauqua Iowa to Fort Madison to Macomb Illinois.

- Periodic chances of showers and storms remain in the forecast
  today through Friday.

- Hot and humid conditions are forecast to continue through
  Thursday, with more heat headlines possible.

- Dry conditions likely for the upcoming weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 253 AM CDT Tue Jul 30 2024

At 3 AM, an MCS was approaching Interstate 35 in central Iowa.
Closer to home, high clouds are beginning to move into the area
ahead of the MCS in central Iowa. Patchy fog is occurring across
the area early this morning. Temperatures range from 67 degrees
at Davenport to 73 degrees at Burlington. Dewpoints are in the
upper 60s to lower 70s.

A difficult and low confidence forecast through the short term
as we remain on the northern edge of high pressure with rich
moisture to our south as well as in the main storm track. Flow
aloft is largely zonal across the area with numerous shortwaves
and or MCVs moving through the flow that will move across the
area over the next 24 hours.

Have issued a heat advisory for the area along and south of a
line from Keosauqua to Fort Madison to Macomb with peak heat
indices this afternoon from 100 to 105. Cloud cover from this
mornings activity and potential afternoon activity may limit
high temperatures but dewpoints in this area are expected to be
in the mid 70s yielding heat indices around 100.

There is some uncertainty with thunderstorm chances today but
there are numerous shortwaves and the MCVs that will interact
with an environment primed for strong to severe thunderstorms.
For this reason, the Storm Prediction Center has a large part of
the area in Slight or level 2 out of 5 risk of severe
thunderstorms for today with parts of a far northwest Illinois
in a marginal or level 1 out of 5 risk of severe thunderstorms
today. Expect the thunderstorms across central Iowa to decay as
they move southeastward into the area but clouds and decaying
precipitation will remain into the early morning hours. a
shortwave is then forecast to then move across the area later
this morning this afternoon and another potentially overnight.
Damaging winds, heavy rain, and frequent lightning are the main
threats. At this time the greatest risk for severe thunderstorms
appears to be late this morning into the afternoon but this may
change depending on how the early morning convection evolves.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 253 AM CDT Tue Jul 30 2024

A large upper level high will remain centered over the Southern
Plains to far southern U.S. through Thursday before shifting toward
the Central and Southern Rockies. Locally, the Upper Mississippi
Valley will be on the northeastern fringe of the heat dome and near
the active MCS track with one or more complexes likely to develop
every 12-24 hours through Thursday. In between rounds of showers and
storms, increasing heat and humidity with dewpoints in the mid/upper
70s will result in afternoon heat indices near or over 100 degrees.
Therefore, additional heat headlines are likely this week, but will
be dependent on timing and coverage of storms which could bring max
temperatures down below current forecast values. A very unstable air
mass (MLCAPE 2500-3500+ J/kg) combined with deep layer shear of 30
to 40 kts will support rounds of organized convection through late
in the week.

Wednesday: Occasional rounds of thunderstorms are likely with
SPC's latest severe outlook showing a Slight Risk through
Tuesday night and a Marginal Risk on Wednesday; the primary
severe threat is damaging winds. Confidence on exact timing and
placement of storm clusters remains low. Latest model runs of
the EC/GFS/NAM/CMC are showing some agreement on organized
convection Tuesday night into Wednesday morning, and then again
Wednesday night. There will also be a threat for localized flash
flooding due to the wet antecedent conditions and the very
humid air mass with near 2" PWATs. WPC has highlighted both
Tuesday and Wednesday with a Slight Risk for excessive
rainfall/flash flooding.

The pattern remains active through Thursday as a strong shortwave
trough drops in from the northwest during the afternoon and evening,
leading to continued chances for scattered showers and storms. By
Friday, the synoptic pattern looks to change, with a large-scale
ridge building across the Intermountain West. We will still have
chances (20 to 40 percent) of showers and storms, but a drying trend
is expected for the upcoming weekend. Temperatures will remain warm
with NBM values in the mid to upper 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1236 AM CDT Tue Jul 30 2024

Due to uncertainty in the forecast, there were few changes made
to the 00 UTC TAFs. Currently, there is a line of storms in
northwest Iowa that is moving east southeastward but is forecast
to decay as it moves farther to the east. If the line does
maintain itself it would be near KCID 9 to 11 UTC. This was left
out of the TAFs for now. Another line of storms is forecast to
develop after 15 UTC and move across the area through 21 UTC
with MVFR ceilings and visibilities possible.

Prior to that aviation fog is possible through 10 UTC this
morning with MVFR to potentially IFR conditions in fog.
Otherwise VFR conditions are expected through the period.
Expect that there will be the potential rounds of
thunderstorms this evening into
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for IAZ098-099.
IL...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for ILZ034-035.
MO...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for MOZ009-010.

&&

SHORT TERM...Cousins
LONG TERM...Uttech
AVIATION...Cousins
Hazardous weather outlook, Jul 30, 3:32 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
332 AM CDT Tue Jul 30 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-310845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
332 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Patchy dense fog is possible through sunrise.

Several rounds of showers and thunderstorms are possible today
into tonight. Some of these storms could be strong to severe with
damaging winds the main threat. There is a slight or level 2 out
of 5 risk of severe thunderstorms across most of the outlook area
today into tonight with a marginal or level 1 out of 5 risk of
severe thunderstorms for far northwest Illinois.

There is heat advisory in effect from 1 PM to 8 PM along and south
of a line from Keosauqua Iowa to Fort Madison to Macomb Illinois.
Expect peak heat indices this afternoon of 100 to 105.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

GENERAL STORM MOTION OF THE DAY:

To the southeast at 35 to 45 mph.

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:32 AM CDTHeat AdvisoryDVNLee, Van Buren8 hr
Jul 30, 4:37 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNJefferson, Van Buren38 min
Jul 30, 5:03 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more42 min
Jul 30, 10:51 AM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk39 min
Jul 30, 11:34 AM CDTSpecial Weather StatementDVNHenry, Jefferson, Keokuk, Louisa, Washington41 min
Jul 30, 12:15 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Lee, Louisa45 min
Jul 30, 2:15 PM CDTFlood WatchDVNCedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more44 hr
Jul 30, 2:34 PM CDTSpecial Weather StatementDVNKeokuk41 min
Jul 30, 2:41 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk, Washington49 min
Jul 30, 3:34 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Jefferson41 min
Jul 30, 3:38 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Van Buren52 min
Jul 30, 4:30 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren45 min
Jul 30, 5:41 AM CDTSevere Thunderstorm WarningDVNHancock, McDonough49 min
Jul 30, 6:07 AM CDTSevere Thunderstorm WarningDVNHenderson, McDonough, Warren53 min
Jul 30, 5:35 PM CDTSpecial Weather StatementDVNMcDonough55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.